Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 22, NWS Springfield, MO

June 2, 1996Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at Jun 2, 1996, 4:47 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1996, 4:47 PM CDT (21:47 UTC)
Expired
Jun 2, 1996, 5:45 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:47 PM CDTHail 1Fulton, KS
Jun 2, 4:50 PM CDTHail 0.75Stotesbury, MO
Jun 2, 5:18 PM CDTHail 0.88Nevada, MO
Jun 2, 5:26 PM CDTHail 0.75Walker, MO
Jun 2, 5:45 PM CDTHail 1Bronaugh, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 022145
TORSGF
KSC011-MOC217-022245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SUN JUN 2 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY
 
 
IN WEST CENTRAL MISSOURI
 
   ...VERNON COUNTY
 
AT 447 PM CDT...SPRINGFIELD DOPPLER RADAR INDICATED A TORNADO
NEAR FULTON KANSAS MOVING TO THE SOUTHEAST AT 30 MPH.
THE TOWNS OF HAMMOND WILL BE AFFECTED BY 500 CDT AND RICHARDS
MISSOURI BY 510 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE *OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 2, 9:38 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 9:38 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CDT SUN JUN 2 1996

CDFNT EAST OF MO THIS MORNING AND SAT SHOWG CLR SKIES ACROSS MUCH OF
CWA.  S/WV MOVG INTO NW PTN OF CWA VIA NW FLOW MAINLY MID LVL CLDS AND
POSSIBLY A FEW RW-.   SGF SOUNDING THIS MORNING VERY DRY EXCEPT FOR
NEAR BNDRY LVL WHERE SFC DWPNTS IN THE UPPER 50S TO LOW 60S.

850 ANALYSIS SHOWG DWPNTS STREAMING N ACROSS W KS AND INTO THE OH/TN
VLY. POCKET OF DRY AIR CENTERED FROM SW MO INTO CNTRL OK.  IN THE MID
AND UPPER LEVELS MEAN TROF ACROSS PLAINS AND MS VLY WITH W TO NW FLOW
BRINGING IN A FEW S/WVS.  COOLER POCKETS OF AIR ALOFT WILL ALSO HELP TO
DESTABILIZE ATMOSPHERE AND POSSIBLE TOUCH OFF SOME AFT/EVE RW/TRW.

DUE TO LIMITED MOISTURE AND LACK OF ANY SFC FEATURES...ANY PCPN WHICH
DEVELOPS WILL BE SCT/WDLY SCT AND SHOULD END SHORTLY AFTER THE SUN SETS.

NOTICE THERE IS MENTION OF LOW POPS ACROSS THE BOARD EXECPT FOR UNO
AREA.  DONT UNDERSTAN6D THIS AND WOULD LIKE TO PUT 20% CHANCE IN THERE
AS WELL.  TEMPS ALREADY 70 IN SGF AND JLN.  AROUND 80 OR LOW 80S SHOULD
BE GOOD FOR AFTERNOON HIGHS.

LINDENBERG

In the hours before

Special weather statement, Jun 2, 1:01 PM CDT, 3 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 2 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

AN UPPER LEVEL DISTURBANCE WAS SWINGING THROUGH THE UPPER MIDWEST EARLY
THIS AFTERNOON WITH THE SOUTHERN END OF THE DISTURBANCE CLIPPING
SOUTHERN MISSOURI.  THIS DISTURBANCE WAS CAUSING SOME RAINSHOWERS WITH
A FEW EMBEDDED THUNDERSTORMS TO DEVELOP ACROSS WESTERN MISSOURI.

THE COLDER AIR IN THE UPPER ATMOSPHERE ASSOCIATED WITH THE DISTURBANCE
ALONG WITH DAYTIME HEATING WILL HELP TO DESTABLIZE THE ATMOSPHERE
DURING THE AFTERNOON.  SOME OF THESE THUNDERSTORMS MAY BECOME STRONG OR
POSSIBLY SEVERE...HOWEVER DUE TO A LACK OF ANY SURFACE FRONTAL
BOUNDARIES MOST WILL REMAIN BELOW THE SEVERE LIMITS AND SHOULD BEGIN TO
DISSIPATE AFTER THE SUN SETS.

SPOTTERS MAY BE NEEDED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS
FOR A SHORT TIME THIS AFTERNOON AND EVENING.

LINDENBERG
Special weather statement, Jun 2, 3:41 PM CDT, 1 hour 6 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096-
097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058-
070-071-083-KSZ073-097-101-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN JUN 2 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF WEST
CENTRAL...CENTRAL...SOUTHWEST...AND SOUTH CENTRAL MISSOURI UNTIL 10 PM
THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED...

THE FOLLOWING COUNTIES ARE INCLUDED...

ST CLAIR      MILLER      LAWRENCE    TEXAS
BENTON        BARRY       POLK        HOWELL
HICKORY       CHRISTIAN   VERNON      WEBSTER
PULASKI       JASPER      CEDAR       OZARK
CAMDEN        NEWTON      GREENE      WRIGHT
DALLAS        TANEY       MCDONALD
LACLEDE       BARTON      STONE
MORGAN        DADE        DOUGLAS

SOME OF THE CITIES INCLUDED IN THE WATCH ARE BRANSON...CLINTON...LEBANON
...WEST PLAINS...CAMDENTON...JOPLIN...SPRINGFIELD...CASSVILLE...
HOUSTON...NEVADA...AND STOCKTON.

LEE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:09 PM CDTSevere Thunderstorm WarningSGFVernon66 min
Jun 2, 5:24 PM CDTSevere Thunderstorm WarningSGFCedar66 min
Jun 2, 5:37 PM CDTSevere Thunderstorm WarningSGFBarton, Dade68 min
Jun 2, 6:01 PM CDTSevere Thunderstorm WarningSGFPolk59 min
Jun 2, 6:17 PM CDTSevere Thunderstorm WarningSGFGreene58 min
Jun 2, 6:24 PM CDTTornado WarningSGFDade51 min
Jun 2, 6:38 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence67 min
Jun 2, 6:43 PM CDTSevere Thunderstorm WarningSGFBarton32 min

Nearby

Tornado Warnings in Missouri, 1996Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.